Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

July 1, 2017Cleburne County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 1, 2017, 3:09 PM CDT for Cleburne County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 3:09 PM CDT (20:09 UTC)
Expired
Jul 1, 2017, 4:00 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 106 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS84 KBMX 012009
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017
 
ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
      3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:23 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 1:23 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
123 PM CDT Sat Jul 1 2017

.SHORT TERM, MESOSCALE UPDATE...

--Marginal Risk of isolated afternoon-to-evening severe
 thunderstorms with damaging wind potential--

With the 16:30Z/11:30AM update to the convective outlook, the
previous 'Slight Risk' area that was outlined for a chunk of the
region has been lowered to a 'Marginal Risk.' With this update,
all of Central Alabama is now under a 'Marginal Risk' of severe
thunderstorms this afternoon, with a few cells potentially holding
on into the evening hours.

As of 17:30Z/12:30PM, visible satellite showed bands of cumulus
clouds across Central Alabama, with some towering underway + a few
blips on BMX radar as we've surpassed our convective temperature.
Dew points are forecast to remain in the 70s (F) this afternoon,
as temperatures peak in a range from the upper 80s to low 90s (F);
this is of course contributing to an unstable air mass, with
surface-based CAPE values in excess of 2,500 J/kg. Aloft, there's
a broad 500mb trough extending southward from the Great Lakes
region, though flow in our region is quite weak, and am not seeing
any shortwaves or features in water vapor. Bulk shear values are
either side of 25-knots given overall light flow through the
column. So, while there's ample instability for storms, large-
scale forcing is seemingly absent for substantial development and
coverage of severe thunderstorms in our region (more favorable
toward our north). That's not to say we will not have an instance
of severe weather in our forecast area.

Given the shear/instability setup today, the current thinking is
that we'll have development of multi-cell thunderstorms, driven
in part by surface boundaries and orographic lift, and any of the
strongest cells could yield a risk of damaging winds as DCAPE is
in the vicinity of 1,000 J/kg. We'll have a keen focus on any
congealing storm cells + organized outflow, as this would tend to
increase damaging wind potential. In reality, sub-severe winds
could take down some trees since June's rainfall was in excess of
200% of normal in many areas (something to consider). The risk of
severe storms is highest through the afternoon and will gradually
subside around/post-sunset.

89^GSatterwhite

.LONG TERM...
Sunday through Friday.

A persistent northwesterly mid-level flow/"ring of fire(works)"
pattern will remain in place Sunday and through much of the
upcoming week, between subtropical ridging stretching from the
Four Corners to the Gulf and troughing over eastern Canada. By
the end of the week a strong 598 decameter closed 500mb
anticyclone will have developed over the Central Rockies.
Meanwhile a hot/humid/unstable air mass will remain in place over
Central Alabama. While the northwest flow will prevent a truly
tropical air mass (e.g. PWATs over 2 inches) from being over the
area, PWATs will still remain elevated in the 1.8 to 1.9 inch
range. A northwest to southeast oriented moisture axis will be
located from the Central Plains to the Southeast. A parade of MCVs
will likely move through the region, possibly accompanied by
outflow boundaries and MCSs. Rain chances will remain in the
40-50% range overall, with 15 kts of mid-level flow allowing
storms to move and result in increased coverage. Rain chances but
will need to be adjusted upward during some time periods
depending on the exact timing of these disturbances.

One such wave, currently associated with convection over west
Texas, may move towards the area Sunday (with additional MCVs
possible Monday and Tuesday). Mid- level lapse rates are expected
to be weaker tomorrow than today assuming fairly widespread
convective overturning today. But with sufficient DCAPE present
and plenty of instability expect some strong storms with gusty
winds and frequent lightning. This will be the case for the next
couple days as northwest flow keeps relatively cool/dry (low
theta-e) air aloft over the area over high theta-e air at the
surface, so be sure to move indoors when storms approach. Any
severe threat (damaging winds) will be dependent on any MCSs and
boundaries that form and microburst parameters, which will be
dependent on mesoscale factors and assessed each day via the
morning sounding and CAMs. Will also continue to have to monitor
rainfall amounts for possible flooding due to saturated soils and
elevated levels on area rivers and creeks. Also, outside of storms
heat index readings will be in the upper 90s to low 100s,
currently expected to remain below heat advisory criteria (105).
Looking specifically at the 4th of July, generally expect better
coverage of showers and storms the further east you go (further
from the ridge) but anywhere could see scattered showers/storms.

Wednesday through Friday, a stronger shortwave trough and surface
low will be moving from the Ohio Vally to the Northeast. A
trailing wind shift at the surface and shear axis aloft may result
in increased rain chances across the forecast area Thursday and
Friday.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

This set of TAFS have 2 features to discuss. The first is in the
short term with some low clouds that have developed and will
continue through 15Z. These clouds will break and we will be
monitoring for shower/storm development. Confidence on overall
timing is placed toward the ARW and added in TEMPO wording for
TSRA based on this run. Some of the newer models are beginning to
trend toward the ARW so confidence is growing a little more than
previous runs.

16

&&

.FIRE WEATHER...

A humid and stormy pattern will remain in place this weekend and
next week. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  71  88  70 /  30  50  30  50  30
Anniston    72  87  71  89  71 /  40  50  30  50  30
Birmingham  73  89  72  89  72 /  30  50  30  50  30
Tuscaloosa  74  90  73  93  73 /  30  50  30  40  20
Calera      73  88  72  90  72 /  30  50  30  40  20
Auburn      73  87  72  89  73 /  40  50  30  40  30
Montgomery  74  91  73  93  74 /  40  50  30  40  20
Troy        74  90  72  92  73 /  40  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Blount...Calhoun...Cherokee...Etowah...Jefferson...St.
Clair...Walker...Winston.

&&
Hazardous weather outlook, Jul 1, 4:09 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sat Jul 1 2017

ALZ011>015-017>050-021215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging wind gusts up to 60 mph will be
possible today across all of Central Alabama between noon and 8 PM.
The areas most at risk will be along and north of a Demopolis to
Wedowee line.

Locally heavy rainfall may also cause isolated flash flooding due to
saturated soils, mainly north of a line from Haleyville to Birmingham
to Anniston to Piedmont.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and this evening.

In the hours before

Special weather statement, Jul 1, 2:51 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT SAT JUL 1 2017

ALZ014-012030-
Winston AL-
251 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Springs, or 8 miles east of Lynn, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lynn, Arley, Double Springs, Houston Recreational Area, McDowell Camp
Grounds, Ashbank, Corinth Rec Area, Lake Shore, Falls City, Poplar
Springs, Helicon, Houston, Clear Creek, Wilson Bend, Winston County
Airport, Curtis Crossroads and Black Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3399 8720 3400 8757 3415 8744
TIME...MOT...LOC 1951Z 267DEG 33KT 3408 8741

89^GSatterwhite
Special weather statement, Jul 1, 3:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017

ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
      3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:00 AM CDTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Etowah, Jefferson, St. Clair and 2 more16 hr
Jul 1, 2:51 PM CDTSpecial Weather StatementBMXWinston39 min
Jul 1, 3:42 PM CDTSpecial Weather StatementBMXLamar48 min
Jul 1, 6:14 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
Jul 1, 6:22 PM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.